Neuropathy means damage to the nerves that communicate between the brain and spinal cord and the rest of the body. It usually affects the nerves in the hands, lower legs and feet. It can be caused by chemotherapy, most often to the nerves that carry messages about sensations such as touch, pain and temperature. The chemotherapy drugs most likely to cause neuropathy are platinum-based drugs such as carboplatin and the taxane family of drugs, including paclitaxel (Taxol).

You might notice pain, numbness, tingling or sensitivity in the affected areas, for example a light touch or a mild change of temperature could be very uncomfortable or painful. If your fingertips are affected, you may find tasks such as tying shoelaces or doing up buttons difficult. Peripheral neuropathy can also affect the nerves that control digestion and blood pressure, which could cause constipation or light-headedness when standing up from sitting or lying down. Neuropathy in the lower legs or feet can make walking more difficult, especially on uneven surfaces.

There isn’t a treatment to repair damage to nerves caused by chemotherapy, and the effects are usually temporary, but steps can be taken to stop the damage from getting worse and to manage the symptoms. You should tell your team if you notice any pain or altered sensation during your chemotherapy treatment so that they can test you for signs of neuropathy. If your doctor thinks that you are developing neuropathy, they may reduce your dose or prescribe a different drug. If you are having pain because of neuropathy, there may be medications that can help and some people find complementary therapies such as massage or reflexology helpful. You should speak to your doctor before trying any complementary therapies to make sure they’re safe for you to have.

If you are experiencing neuropathy, it’s important to take extra care not to hurt yourself, for example by burning yourself on a hot saucepan or by treading on something sharp. You can reduce the risks by wearing gloves to do tasks like washing up and gardening, not going barefoot and testing the temperature of bathwater using your elbow. Some of our members have found glutamine supplements helpful, although there is no conclusive clinical trial evidence to support this at the moment. You can also ask your team whether it would be helpful to use cooling mittens and socks to cool your hands and feet during treatment.

Once your chemotherapy treatment is finished, your neuropathy symptoms will usually gradually improve over the next few weeks, but it can sometimes take months or years for them to completely resolve and in some cases the symptoms may persist in the longer term. If this does happen, the symptoms are often milder than they were at first.

If you have any tips on how you managed your neuropathy that other members might find helpful, please do share them in the comments below.

Below are some useful websites if you would like to read more about this:

Macmillan Cancer Support

Cancer Research UK

.

Related